Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 72, NWS Lubbock, TX

April 28, 2016Floyd County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 28, 2016, 6:22 PM CDT for Floyd County, Motley County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2016, 6:22 PM CDT (23:22 UTC)
Expired
Apr 28, 2016, 7:00 PM CDT
In force
38 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
50.0 mph

Counties Floyd County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:46 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WUUS54 KLUB 282322
SVRLUB
TXC153-345-290000-
/O.NEW.KLUB.SV.W.0072.160428T2322Z-160429T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
622 PM CDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOTLEY COUNTY IN NORTHWESTERN TEXAS...
  EAST CENTRAL FLOYD COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 700 PM CDT

* AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
  DOUGHERTY...OR 12 MILES WEST OF MATADOR...MOVING NORTHEAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN MOTLEY AND EAST CENTRAL FLOYD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3411 10059 3396 10104 3413 10116 3431 10077
      3431 10076
TIME...MOT...LOC 2322Z 238DEG 19KT 3408 10102 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
 
$$

01
1 follow-up statement
662 
WWUS54 KLUB 282332
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT THU APR 28 2016

TXC153-282342-
/O.CAN.KLUB.SV.W.0072.000000T0000Z-160429T0000Z/
FLOYD TX-
632 PM CDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FLOYD COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3411 10059 3396 10104 3418 10104 3431 10077
      3431 10076
TIME...MOT...LOC 2332Z 238DEG 19KT 3411 10096 

$$

TXC345-290000-
/O.CON.KLUB.SV.W.0072.000000T0000Z-160429T0000Z/
MOTLEY TX-
632 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN MOTLEY COUNTY...

AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
FLOMOT...OR 10 MILES NORTHWEST OF MATADOR...MOVING NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN MOTLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3411 10059 3396 10104 3418 10104 3431 10077
      3431 10076
TIME...MOT...LOC 2332Z 238DEG 19KT 3411 10096 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:42 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 28, 2:42 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
242 PM CDT THU APR 28 2016

.SHORT TERM...
MOISTURE RETURN HAS BEEN FAIRLY ROBUST WITH THETA-E AXIS
EXTENDING JUST WEST OF THE US-87 I-27 CORRIDOR THENCE CURVING BACK
A BIT NORTHWEST TOWARD DIMMITT. CUMULUS HAS DEVELOPED ALONG THE
WESTERN EDGE OF THE AXIS AND THIS IS AN AREA WHICH IS HINTED AT
FOR INITIATION BY MANY OF THE HIGHER RESOLUTION NWP SOLUTIONS.
OVER THE PAST SEVERAL HOURS...THE THETA-E RIDGE HAS BECOME A BIT
MORE N/S ORIENTED AND WHILE THE ORIENTATION OF THE MID LEVEL FLOW
IS NOT NEARLY AS NORMAL TO THE SURFACE BOUNDARY...IT SHOULD REMAIN
FAVORABLE FOR DISCRETE CONVECTION. WINDS CONTINUE TO BACK
ESPECIALLY ACROSS THE NORTHEASTERN SOUTH PLAINS AND NORTHERN
ROLLING PLAINS GIVEN PRESSURE FALLS TO OUR WEST IN RESPONSE TO
APPROACHING UPPER LEVEL LOW. THIS WILL HELP TO INCREASE LOW LEVEL
HELICITY AND ENHANCE RISK OF LOW LEVEL ROTATION. 0-1KM SHEAR IS
NOT TERRIBLY IMPRESSIVE THIS AFTERNOON BUT DOES RAMP UP SHARPLY
FOR THE SECOND ROUND OF SEVERE CONVECTION TONIGHT. HAVE INCREASED
POPS FOR THIS AFTERNOON ACROSS THE EASTERN PART OF THE CWFA ALONG
WITH ATTENDANT MENTION OF SEVERE. THREAT OF
BASEBALLS/70MPH/TORNADOES CONTINUES TO LOOK REASONABLE. OVERALL A
GUARDED VIGILANCE OF WEATHER CONDITIONS REMAINS WARRANTED THIS
AFTERNOON AND OVERNIGHT.

.LONG TERM...
AN UNSETTLED PATTERN OF WEATHER WILL CONTINUE IN THE LONG TERM
FORECAST. A COLD FRONT WILL SWEEP THROUGH THE REGION FRIDAY NIGHT
RELIEVING THE AREA OF DRY CONDITIONS WEST OF THE DRYLINE. THIS
FRONT COMBINED WITH A WEAK SHORT WAVE ALOFT MAY BE ABLE TO
INITIATE SOME CONVECTIVE ACTIVITY IN EASTERN NEW MEXICO TOWARDS
THE TEXAS/NEW MEXICO BORDER. HOWEVER...STORMS WOULD LIKELY HAVE A
DIFFICULT TIME MAINTAINING THEMSELVES GIVEN AN AREA OF UPPER LEVEL
CONVERGENCE ASSOCIATED WITH THE UPPER LEVEL JET STREAK OVERHEAD.

ADDITIONAL SHORT WAVES WILL CONTINUE TO ROTATE AROUND A NEARLY
STATIONARY UPPER LEVEL LOW IN EASTERN COLORADO THIS WEEKEND. THE
NEXT WEAK SHORT WAVE WILL ARRIVE SATURDAY NIGHT COUPLED AGAIN WITH
ANOTHER COLD FRONT WHICH MAY AGAIN BRING IN SOME CONVECTION FROM
THE WEST. RIDGING ALOFT WILL QUICKLY FOLLOW THIS SHORT WAVE SO
PROSPECTS FOR CONVECTIVE DEVELOPMENT ARE LOW.

THE NEXT UPPER LEVEL SYSTEM WILL DROP DOWN THE CASCADES AND SIERRA
NEVADA RANGES INTO SOUTHERN ARIZONA ON SATURDAY AND SUNDAY. THIS
WILL CAUSE UPPER FLOW LOCALLY TO BACK TO THE SOUTHWEST AHEAD OF
THIS SYSTEM. THIS SYSTEM WILL WEAKEN AS IT MOVES OUT OF THE
SOUTHWESTERN US NEXT WEEK BUT BEST CHANCES FOR CONVECTION LOOK TO
BE SUNDAY AND MONDAY. LIFT WILL BE DRIVEN BY SHORT WAVES OUT AHEAD
OF THIS TROUGH AND MOIST ISENTROPIC ASCENT. WE WILL GENERALLY BE
UNDER COOL EASTERLY FLOW TO START OFF NEXT WEEK IN THE WAKE OF THE
COLD FRONT ON SATURDAY. THIS WILL ALSO KEEP TEMPERATURES
UNSEASONABLY COOL KEEPING PROSPECTS OF SEVERE STORMS LOW. AFTER
THIS SYSTEM EXITS...WE WILL BE UNDER UPPER LEVEL RIDGING FOR THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH MODELS HAVE INDICATED THE
POTENTIAL FOR NORTHWEST FLOW STORMS IN THIS PATTERN.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, Apr 28, 11:26 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 28 2016

TXZ021>044-291630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON ALONG OR NEAR A LINE FROM POST TO LUBBOCK TO DIMMITT AND
THEN MOVE EAST AND NORTHEAST INTO THE ROLLING
PLAINS...NORTHEASTERN SOUTH PLAINS...AND SOUTHERN TEXAS PANHANDLE.
LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS TO 70 MPH...AND
TORNADOES WILL BE POSSIBLE. A SECOND ROUND OF SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 28, 5:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             TURKEY                  34.39N 100.90W
04/28/2016  E1.00 INCH       HALL               TX   CO-OP OBSERVER

&&

EVENT NUMBER LUB1600106

MCONDER
Local storm report, Apr 28, 5:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
533 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             6 SSW FLOYDADA          33.90N 101.38W
04/28/2016  E2.00 INCH       FLOYD              TX   STORM CHASER

&&

EVENT NUMBER LUB1600107

MCONDER
Local storm report, Apr 28, 5:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             FLOYDADA                33.98N 101.34W
04/28/2016  E0.88 INCH       FLOYD              TX   STORM CHASER

&&

EVENT NUMBER LUB1600108

MCONDER
Local storm report, Apr 28, 5:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             5 S FLOYDADA            33.91N 101.34W
04/28/2016  E1.75 INCH       FLOYD              TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1600109

MCONDER
Local storm report, Apr 28, 5:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 E FLOYDADA            33.98N 101.30W
04/28/2016  E1.50 INCH       FLOYD              TX   STORM CHASER

&&

EVENT NUMBER LUB1600110

MCONDER
Local storm report, Apr 28, 5:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             3 E FLOYDADA            33.98N 101.28W
04/28/2016  E2.00 INCH       FLOYD              TX   STORM CHASER

&&

EVENT NUMBER LUB1600111

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:23 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale37 min
Apr 28, 4:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley41 min
Apr 28, 4:56 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock49 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningLUBHall, Motley46 min
Apr 28, 5:38 PM CDTSevere Thunderstorm WarningLUBFloyd37 min
Apr 28, 6:07 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley23 min
Apr 28, 6:13 PM CDTSevere Thunderstorm WarningLUBChildress, Hall47 min
Apr 28, 6:55 PM CDTSevere Thunderstorm WarningLUBMotley35 min
Apr 28, 6:58 PM CDTSevere Thunderstorm WarningLUBChildress32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.